Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Dec 17, 2000, 1:36 AM EST for Florence County, Williamsburg County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 1:36 AM EST (06:36 UTC)
- Expired
- Dec 17, 2000, 2:20 AM EST
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Florence County, SC, Williamsburg County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 1:55 AM EST | Thunderstorm Wind 55 E | Florence, SC | Florence Sheriff's department reported two trees down between Florence and Mars Bluff. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 11:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 170639
SVRILM
SCC041-089-170720-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
136 AM EST SUN DEC 17 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 220 AM EST
* AT 132 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS OVER GREELEYVILLE...OR
ABOUT 10 MILES SOUTHWEST OF KINGSTREE...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CADES AT 145 AM EST
LAKE CITY AT 150 AM EST
KINGSTREE AT 155 AM EST
COWARD AT 155 AM EST
KINGSBURG AT 200 AM EST
PAMPLICO AT 202 AM EST
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE ?IN WILMINGTON NC.
$$
.END
LAT...LON 3347 8024 3335 8010 3339 7966 3385 7940
3414 7965 3414 7994
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 8:39 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Dec 16, 8:39 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 839 PM EST SAT DEC 16 2000 LATEST MSAS ANALYSIS SHOWS COLD FRONT PUNCHING INTO NWRN GA. CONTINUITY HAS IT MOVING EAST ABOUT 45 MPH. REGIONAL MSAS SHOWING COASTAL TROUGH FINALLY ERODING INLAND COOL DOME AND SOUTHERLY FLOW OVERSPREADING CWA. VAD SHOWING S AT 40 KTS NOW ALSO. FORECAST PACKAGE LOOKS GOOD AND SEE NO REASON TO UPDATE. WILL UPDATE CURRENT SPS LATER TO COVER OVERNIGHT HOURS. NOTE SPS THINKING ABOUT WATCH SRN SC SO MAY HAVE TO UPDATE ANYWAY LATER. CWF: BUOYS CURRENTLY SHOWING S AT 20/25 KTS AND AGAIN PACKAGE AND HEADLINES LOOK GOOD. .ILM... NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET). ...WIND ADVISORY LATE TONIGHT AND SUN ALL NC ZONES. SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER. ...WIND ADVISORY LATE TONIGHT AND SUN ALL SC ZONES. RWA
In the hours before
Special weather statement, Dec 16, 9:31 PM EST, 4 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-1701200- SEVERE WEATHER OUTLOOK UPDATE NATIONAL WEATHER SERVICE WILMINGTON NC 931 PM EST SAT DEC 16 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY SUNDAY. HAZARDOUS WEATHER... A RISK OF HIGH WINDS AND SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT AND INTO EARLY SUN MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS...WITH WIND GUSTS TO 58 MPH OR HIGHER. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL LIKELY BE REQUIRED. SYNOPSIS... A WARM FRONT HAS MOVED INLAND THIS EVENING FROM THE ATLANTIC COASTAL WATERS. THE FRONT WILL ALLOW RELATIVELY WARM MOIST AND INCREASINGLY UNSTABLE AIR TO BLANKET THE REGION. A VERY STRONG COLD FRONT WILL APPROACH FROM THE WEST...AND SWEEP ACROSS THE AREA EARLY SUNDAY MORNING. THE SOUTHERLY WINDS ALOFT AND JUST ABOVE THE SURFACE AHEAD OF THE COLD FRONT WILL INCREASE TO SPEEDS IN EXCESS OF 60 MPH. THESE STRONG WINDS INTERACTING WITH THE MOIST UNSTABLE AIR WILL TRIGGER LINES OF SHOWERS AND THUNDERSTORMS. IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORM ACTIVITY... THE APPROACHING STRONG COLD FRONT AND A LARGE TROUGH IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE SOUTH WINDS OF 10 TO 20 MPH TO INCREASE TO 15 TO 30 MPH AND GUSTY ACROSS MUCH OF THE AREA OVERNIGHT AND INTO SUNDAY. ALONG THE IMMEDIATE COAST...SUSTAINED WINDS COULD EXCEED 30 MPH WITH GUSTS EASILY TO 40 MPH AS A RESULT OF THE SOUTHERLY WINDS CROSSING THE OPEN ATLANTIC OCEAN. WINDS OVER THE COASTAL WATERS WILL REACH GALE FORCE LATE TONIGHT AND SUNDAY. THE COLD FRONT WILL MOVE OFF THE COAST LATE SUNDAY MORNING...SHIFTING WINDS TO THE WEST AT 15 TO 30 MPH AND GUSTY. THE WINDS WILL FINALLY BEGIN TO SUBSIDE BY SUNSET. PEOPLE ACROSS THE AREA ARE URGED TO SECURE ANY LOOSE OBJECTS THAT COULD BECOME HAZARDOUS IN HIGH WINDS. LIGHTWEIGHT LAWN FURNITURE...GARBAGE CANS AND OUTSIDE CHRISTMAS DECORATIONS MAY NEED TO BE ANCHORED OR BROUGHT INDOORS TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND CABLE TV STATIONS FOR THE aPOSSIBILITY OF ADDITIONAL STATEMENTS...WARNINGS OR ADVISORIES. RWA
Special weather statement, Dec 16, 10:05 PM EST, 3 hours 31 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-171200- SEVERE WEATHER OUTLOOK UPDATE NATIONAL WEATHER SERVICE WILMINGTON NC 931 PM EST SAT DEC 16 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY SUNDAY. HAZARDOUS WEATHER... A RISK OF HIGH WINDS AND SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT AND INTO EARLY SUN MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS...WITH WIND GUSTS TO 58 MPH OR HIGHER. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL LIKELY BE REQUIRED. SYNOPSIS... A WARM FRONT HAS MOVED INLAND THIS EVENING FROM THE ATLANTIC COASTAL WATERS. THE FRONT WILL ALLOW RELATIVELY WARM MOIST AND INCREASINGLY UNSTABLE AIR TO BLANKET THE REGION. A VERY STRONG COLD FRONT WILL APPROACH FROM THE WEST...AND SWEEP ACROSS THE AREA EARLY SUNDAY MORNING. THE SOUTHERLY WINDS ALOFT AND JUST ABOVE THE SURFACE AHEAD OF THE COLD FRONT WILL INCREASE TO SPEEDS IN EXCESS OF 60 MPH. THESE STRONG WINDS INTERACTING WITH THE MOIST UNSTABLE AIR WILL TRIGGER LINES OF SHOWERS AND THUNDERSTORMS. IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORM ACTIVITY... THE APPROACHING STRONG COLD FRONT AND A LARGE TROUGH IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE SOUTH WINDS OF 10 TO 20 MPH TO INCREASE TO 15 TO 30 MPH AND GUSTY ACROSS MUCH OF THE AREA OVERNIGHT AND INTO SUNDAY. ALONG THE IMMEDIATE COAST...SUSTAINED WINDS COULD EXCEED 30 MPH WITH GUSTS EASILY TO 40 MPH AS A RESULT OF THE SOUTHERLY WINDS CROSSING THE OPEN ATLANTIC OCEAN. WINDS OVER THE COASTAL WATERS WILL REACH GALE FORCE LATE TONIGHT AND SUNDAY. THE COLD FRONT WILL MOVE OFF THE COAST LATE SUNDAY MORNING...SHIFTING WINDS TO THE WEST AT 15 TO 30 MPH AND GUSTY. THE WINDS WILL FINALLY BEGIN TO SUBSIDE BY SUNSET. PEOPLE ACROSS THE AREA ARE URGED TO SECURE ANY LOOSE OBJECTS THAT COULD BECOME HAZARDOUS IN HIGH WINDS. LIGHTWEIGHT LAWN FURNITURE...GARBAGE CANS AND OUTSIDE CHRISTMAS DECORATIONS MAY NEED TO BE ANCHORED OR BROUGHT INDOORS TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND CABLE TV STATIONS FOR THE PUOSSIBILITY OF ADDITIONAL STATEMENTS...WARNINGS OR ADVISORIES. RWA
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.